Alert archive / West Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Feb 8, 1996, 10:31 PM EST for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 8, 1996, 10:31 PM EST (03:31 UTC)
- Expired
- Feb 9, 1996, 1:30 AM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 472 m²/s²
- 0-3 km storm-relative helicity
- 692 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 090332 FFWRNK WVC055-090630- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1031 PM EST THU FEB 8 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 130 AM EST FOR THE FOLLOWING COUNTY... IN SOUTH CENTRAL WEST VIRGINIA ...MERCER COUNTY THE COMBINATION OF SNOWMELT AND RAINFALL HAVE BROUGHT STREAMS AND CREEKS TO BANKFULL CONDITIONS ACROSS THE REGION. SPOTTERS REPORTED SOME MINOR OVERFLOW IN THE PRINCETON AND OAKVALE AREAS. ADDITIONAL SHOWERS WILL MOVE ACROSS THE AREA TONIGHT SENDING THE SMALLER STREAMS AND CREEKS OUT OF THEIR BANKS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHE&R GROUND. KK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 8, 8:10 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 8, 8:10 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 810 PM EST THU FEB 8 1996 RECOMMENDATIONS... CRW...ADD THE WORDS POSSIBLE TO SNOW ACCUMULATION AND IN THE HIGHER ELEVATIONS. FLURRIES IN NRV FRI AM AND LIKE THE IDEA OF SLOW CLRING. WBC...COULD MENTION CHC OF THUNDER IN EAST EARLY TNGT. ANY LIGHTNING ON YOUR DETECTOR. WOULD LIKE TO KEEP CLDS IN ALITTLE LONGER TNGT IN CWA. WHAT DO YOU THINK ABOUT SNOW FLURRIES FOR THE ALLEGHANY HIGHLANDS ? BELIEVE NO ADVISORIES NEEDED. RDU...NONE. DISCUSSION... SFC CHRT SHLD LO PRES OVR ONTARIO WITH CD FNT WITH CD FNT EXTND S ACRS OHIO VALY SWRD TO ERN TX. KFCX 88D AT 0030Z SHWD SHWRS ACRS MST SCOPE. VAD WND PRFL INDCT 50 TO 60 KNT WEST JET FRM 6 TO 28 KFT. MODELS IN DECNT AGREEMENT DURG NEXT 48HRS. S/W MOVG ACRS PA AND NY AND FNT WL MOVE ACRS FA TNGT. AREA OF RW'S AND R- DEVELOPD IN GUD QVECT FORCING AHD OF FNT. BHND FNT AIR NOT TRBLY COLD...BUT MAY BE COLD ENUF FOR A SNOW SHWR OR A FEW FLURRIES TO DVLP ACRS SERN WV AND ALLEGHANY HI LAND BY DAYBRK. ON FRI DOWNSLOPING WINDS SHUD LEAD TO PLENTY OF SUNSHINE EAST OF THE BLUE RIDGE...BUT ABNDNT LO LVL RH AND SHRTWVS DRPNG DOWN BACK SIDE OF UPPER TROF AND CYCLNC FLO AT SFC WL PRODUCE CLDS AND FLURRIES. LOWS TNGTB WL RNG FRM ARD 30 TO ARD 40. HIGHS FRI WL VARY FRM LOWER 30S IN SE WV TO ARD 60 IN THE NC PIEDMONT. KK FTUE63KAWN1
Nearby
Flash Flood Warnings in West Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.